Ohio, 2008

Ice Storm in Ohio, March 4, 2008

March 4, 2008 · NWS ILN · 5 events in 5 counties and zones

A cold front passed southeast through the Ohio Valley during the overnight hours of the third. Temperatures behind this front cooled considerably and a secondary surface low tracked along the front.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front passed southeast through the Ohio Valley during the overnight hours of the third. Temperatures behind this front cooled considerably and a secondary surface low tracked along the front. This secondary low kept temperatures around the freezing mark, with a few counties receiving a quarter inch of icy accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 4, 4:24 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 4, 4:24 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
424 AM EST TUE MAR 4 2008

.SYNOPSIS...
A COMPLEX LOW PRESSURE SYSTEM WILL BRING HEAVY RAINFALL TO THE
AREA TODAY...AS WELL AS A WINTRY MIX NORTH OF I-70. THE
PRECIPITATION WILL TAPER TO SNOW SHOWERS TONIGHT. BELOW NORMAL
TEMPERATURES ARE EXPECTED FOR THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE WAS TRACKING ALONG A FRONTAL BNDRY...NOW STRETCHED
ACROSS A KPIT TO KLEX LINE. GENERALLY...TEMPERATURES WERE IN THE
MID 30S TO UPPER 40S NW TO SE ACROSS THE AREA.

TODAY...AREAS NEAR AND ALONG A LINE JUST NW OF DAYTON TO JUST NE OF
KCMH WILL HAVE SFC TEMPS VERY NEAR FREEZING. FREEZING RAIN WILL
MIX WITH SLEET A TIMES. EXPECT ICING TO BE STUNTED SOMEWHAT DURING
THE DAYTIME HOURS...AROUND A TENTH OF AN INCH. DESPITE THE
CLOUDINESS...THE SEASONALLY INCREASING DIFFUSE SW RADIATION WILL
HELP KEEP THE SFC AND OBJECTS SLIGHTLY WARMER THAN THE
ATMOSPHERE...SIMILAR TO A RECENT EVENT. THEREFORE...AN WW ADVISORY
STILL LOOKS ADEQUATE. ELSEWHERE...SFC TEMPERATURES WILL BE ABOVE
FREEZING...BUT EXCESSIVE RAINFALL WILL BE A CONCERN. A FLOOD WATCH
REMAINS IN EFFECT FOR THE ENTIRE AREA. ONE TO THREE INCHES OF RAIN
IS EXPECTED...AND MANY LOCAL RIVERS WILL LIKELY GO INTO FLOOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT...AS THE LOW PUSHES QUICKLY OFF TO THE NORTHEAST...COLDER
SFC AIR WILL WORK IN THIS EVENING WITH QPF AMOUNTS WINDING DOWN.
LOOKING AT FCST SNDGS FROM VARIOUS MODELS...THERE IS SOME
UNCERTAINTY HOW QUICKLY THE FREEZING PCPN WILL CHANGE OVER TO
SNOW. SNOW ACCUMULATIONS SHOULD BE LIGHT REGARDLESS...BUT IF THE
FREEZING RAIN/DZ LINGERS...LIGHT ICING WILL MAY BE AN EXPANDING
CONCERN.

WEDNESDAY...HIGH PRESSURE BUILDS WITH SCT SKIES AND BELOW NORMAL
TEMPS...MAINLY NEAR 40.  LOWS WILL DIPS INTO THE 30S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY...THE GFS IS MORE PRONOUNCED THAN THE ECMWF WITH A S/W AND
COLD FRONT PASSING ACROSS THE AREA.  HIGHS WILL REMAIN BELOW
NORMAL...UPPER 30S TO MID 40S. EXPECT SCT POPS WITH SNOW SHOWERS
CHANGING OVER TO RAIN IN THE AFTERNOON...TAILING OFF AND ENDING INTO
THE OVERNIGHT.

FRIDAY...HIGHS WILL ONLY RANGE FROM THE LOWER TO UPPER 30S NORTH
TO SOUTH BEHIND THE FRONT. THE GFS AND PARTICULARLY THE ECMWF HAVE
TRENDED FURTHER WEST WITH A LOW TRACKING NORTH UP THE EAST COAST. THIS
SYSTEM MAY PUSH SOME SNOW/WINTRY PCPN INTO AREAS...ESPECIALLY SE
OF I-71.

S/WV ENERGY IS FORECAST TO DIG ON THE BACK SIDE OF AFOREMENTIONED
SYSTEM FRIDAY NIGHT INTO SATURDAY. SYSTEM LACKS A DISCERNIBLE SFC
FEATURE...SO WILL ONLY CARRY SLIGHT CHANCE POPS FRIDAY NIGHT INTO
SATURDAY AT THIS TIME. ENERGY WILL ENHANCE CAA INTO THE REGION.
THUS...TEMPERATURES ARE EXPECTED TO BE THE COLDEST SATURDAY INTO
SATURDAY NIGHT WITH HIGHS/LOWS MUCH BELOW NORMAL.

UPPER LEVEL PATTERN WILL BECOME LESS AMPLIFIED SUNDAY THROUGH
MONDAY.  THIS WILL ALLOW FOR AIRMASS MODIFICATION AND THUS A GRADUAL
WARMING TREND. TEMPERATURES...HOWEVER...WILL STILL AVERAGE BELOW
NORMAL.  SFC HIGH PRESSURE SHOULD KEEP THE REGION DRY THROUGH THIS
PERIOD.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
IFR CEILINGS ARE GRADUALLY DEVELOPING IN STEADY RAIN ACROSS THE
REGION. BUT OBSERVATIONS INDICATE THAT THERE ARE PLENTY OF BREAKS
AT FORECAST TIME. BUT THESE SHOULD DIMINISH IN THE NEXT FEW HOURS.
ONCE IFR CEILINGS SET IN THEY SHOULD REMAIN THERE THROUGH MUCH OF
THE TAF PERIOD. NOT SEEING A LOT OF VARIABILITY IN THE
VISIBILITIES EVEN WITH BURSTS OF HEAVIER RAINFALL AND GUST
POTENTIAL APPEARS TO BE LIMITED AS WELL. TEMPERATURES MAY FALL OFF
AT KDAY CLOSE TO 00Z FOR ANY PRECIPITATION OCCURRING AT THAT TIME
TO CHANGE TO FREEZING RAIN. AS LOW PRESSURE MOVES ACROSS THE AREA
AND COLD AIR COMES IN BEHIND IT EXPECT TO SEE A CHANGE TO
SCATTERED SNOW SHOWERS LATE IN THE TAF PERIOD WITH CEILINGS
STARTING TO LIFT SLIGHTLY.

OUTLOOK...CEILINGS WILL CONTINUE TO IMPROVE TO MVFR LATE TONIGHT
WITH MVFR CEILINGS PERSISTING INTO WEDNESDAY. MVFR CEILINGS WILL
BE POSSIBLE ON THURSDAY AND AGAIN FRIDAY NIGHT AND SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ026-
     034-035-042>045.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ089>100.
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 4, 5:01 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EST TUE MAR 4 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ046-051>056-060>065-
070>074-077>082-088-051015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DELAWARE-MIAMI-CHAMPAIGN-
CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
501 AM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-042>045-051015-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
501 AM EST TUE MAR 4 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Mercer

When
March 4, 6:00 AM EST to 6:00 PM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

A quarter inch of ice was measured in Coldwater.

Ice Storm, Hardin

When
March 4, 6:00 AM EST to 6:00 PM EST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

A quarter inch of ice was noted in Dunkirk.

Ice Storm, Logan

When
March 4, 6:00 AM EST to 6:00 PM EST
Where
Logan forecast zone
Reported by
Law Enforcement
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Four tenths of an inch of ice accumulated in Rushsylvania.

Ice Storm, Darke

When
March 4, 6:00 AM EST to 6:00 PM EST
Where
Darke forecast zone
Reported by
Law Enforcement
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

A quarter inch of ice was measured in several spots across the county.

Ice Storm, Preble

When
March 4, 6:00 AM EST to 6:00 PM EST
Where
Preble forecast zone
Reported by
Law Enforcement
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

A quarter inch of ice was measured in Eaton.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87686, 87688, 87690, 87691, 87692.